North Carolina, 2003Hail in North Carolina, June 20, 2003
June 20, 2003 · NWS ILM · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 20, 9:05 AM EST, 3 hours 40 minutes earlier.
Area forecast discussion, Jun 20, 9:05 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO IDENTIFY PREV DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1005 AM EDT FRI JUN 20 2003
COLD FRONT JUST THIS SIDE OF THE MOUNTAINS AS OF 13Z. WV IMAGERY
SHOWS A RESPECTABLE CURL ALOFT OVER THE UPPER OHIO VALLEY...AND
EXPECT IT TO PROVIDE MORE SUPPORT TO MOVE THAT PORTION OF THE FRONT
E RATHER THAN MOVE THE SOUTHERN PORTION SE. THIS FRONT IS STILL
STRONG ENOUGH TO MAKE IT TO THE COAST...AND ANY CONVECTION THAT
DEVELOPS DURING THE HEAT OF THE DAY WILL HELP MOVE IT SE. FROPA
DURING THE EVENING APPEARS REASONABLE.
STILL LOOKING FOR CONVECTION TO FIRE AROUND MAX HEATING THIS
AFTERNOON...SO LIKELY POPS IN GOOD SHAPE. MAX TEMPS IN THE 85-90
RANGE ALSO WELL ON TRACK SO NO ZFP UPDATE PLANNED AT THIS TIME.
MARINE...WINDS WEST SOUTHWEST AT 10 TO 15 KTS AT THE BUOYS THIS
MORNING WITH SEAS OF 3 TO 4 FT. SURF REPORTS INDICATING WAVES 2 TO 3
FT THIS MORNING AND 06Z WAVE WATCH SHOWING SEAS FALLING TO 3 FEET BY
AT THIS TIME. SO ONLY CHANGES WITH THIS PACKAGE ARE TO INITIALIZE
WINDS AND LOWER SEAS 1 FT.
.ILM...
.NC...NONE.
.SC...NONE.
PUBLIC: RAS
MARINE: HAWKINS
300 AM EDT:
PUBLIC: ISOLATED CONVECTION OVER GEORGETOWN COUNTY SHOULD CLEAR OUT
OVER THE NEXT HOUR. BELIEVE MODELS ARE A BIT FAST MOVING COLD FRONT
OFFSHORE TONIGHT. FOR THIS MORNINGS ZONE PACKAGE WILL HOLD OFF
COASTAL FROPA TIL JUST AFTER MIDNIGHT. LIKELY POPS THIS AFTN AND
EVENING...THEN SCT POPS TIL MIDNIGHT. MOISTURE PROFILES NOT AS DEEP
AS SEEN RECENTLY. STILL LOOKING AT A DRY WEEKEND. GFS/ETA CONSISTENT
IN BRINGING IN A DEEP DRY AIRMASS WITH NEXT HI PRES. MRF/ECMWF ALSO
REASONABLY CONSISTENT AT THE END OF THE OUTLOOK PD. WILL CONTINUE TO
KEEP IT DRY THRU THEN.
MARINE: WITH THE PASSAGE OF A SHORT WAVE TROUGH EARLIER...WINDS HAVE
VEERED A BIT MORE TO THE W AND HAVE DIMINISHED IN SPEED
CONSIDERABLY. EXPECT SEAS TO GRADUALLY SUBSIDE AS A RESULT.
WINDS SHOULD BACK MORE TO THE SW DURING THE DAY AS THE COLD FRONT
APPROACHES THE COAST...WITH SPEEDS IN THE 10-15 KT RANGE. COLD FRONT
SHOULD CROSS THE WATERS TONIGHT...WITH A NLY FLOW DEVELOPING IN ITS
WAKE. A GENERALLY LIGHT OFFSHORE WILL THEN PERSIST FOR THE REMAINDER
OF THE FORECAST PERIOD AS HIGH PRES RIDGES IN.
FCSTID = 40
ILM 88 66 84 61 / 60 40 0 0
LBT 87 63 83 59 / 60 30 0 0
FLO 88 65 84 60 / 60 30 0 0
MYR 86 67 83 62 / 60 40 0 0
.ILM...
.NC...NONE.
.SC...NONE.
PUBLIC: KREITNER
MARINE: JAQ
Hazardous weather outlook, Jun 20, 9:31 AM EST, 3 hours 14 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-202030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1031 AM EDT FRI JUN 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND EVENING
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF
A COLD FRONT THAT WILL BE APPROACHING THE COAST. THE PRIMARY THREAT
OF SEVERE WEATHER WILL BE DAMAGING WINDS THIS AFTERNOON AND EVENING.
ALSO...FLOODING WILL CONTINUE ALONG PORTIONS OF THE GREAT PEE DEE
RIVER. SEE THE LATEST RIVER FLOOD STATEMENT ISSUED BY NWS
WILMINGTON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE GREAT PEE DEE RIVER WILL CONTINUE ABOVE ITS FLOOD STAGE. SEE THE
LATEST RIVER FLOOD STATEMENTS AND DAILY RIVER AND LAKE SUMMARIES
ISSUED BY NWS WILMINGTON
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND THIS EVENING.
HAWKINS
In the hours before
Local storm report, Jun 20, 10:42 AM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1142 AM EDT FRI JUN 20 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0656 PM 1 NE LAKE VIEW SC WIND DAMAGE
06/19/03 DILLON TREES DOWN
DRHHail, Pender
- When
- June 20, 12:45 PM EST
- Where
- Pender County, Penderlea
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.650, -78.050
The Penderlea general store reported nickel size hail. A tree and large limbs were also reported down.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 20, 2003$226,000 · F2 · 16 events
- Flood in Pennsylvania, June 20 to 21, 20031 death · 1 event
- Hail in Colorado, June 20, 2003$4.0 million · 1.75 in hail · 3 events
- Hail and Damaging Winds in Texas, June 20, 2003$925,000 · 1.75 in hail · 18 events
- Damaging Winds in Texas, June 20, 2003$500,000 · 70 kt wind · 2 events
- Flash Flood in Florida, June 20, 2003$502,000 · 1 event
- Flash Flooding and Hail in Texas, June 20, 2003$280,000 · 90 kt wind · 8 events
- Flash Flood in Florida, June 20, 2003$337,000 · 1 event
- Damaging Wind in Montana, June 20, 2003$200,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, June 20, 2003$100,000 · 61 kt wind · 13 events
- Tornado and Hail in Colorado, June 20, 2003F0 · 16 events
- Flash Flooding and Hail in Texas, June 20, 2003$15,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364500.